Michigan, 2003

Tornadoes and Hail in Michigan, June 8, 2003

June 8, 2003 · NWS GRR · 17 events in 13 counties and zones

10 hail, 5 thunderstorm wind, 2 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$412,000
Crop damage
$245,000
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 8, 10:59 AM EST, 1 hour 41 minutes earlier.

Area forecast discussion, Jun 8, 10:59 AM EST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1159 AM EDT SUN JUN 8 2003

ONE LINE OF SHOWERS AND THUNDERSTORMS IS PUSHING
EAST OF BTL AND AMN.  BEHIND THIS...SKIES HAVE
SCATTERED OUT AND THE ATMOSPHERE IS DESTABILIZING
...WITH LIFTED INDICES NOW LOWER THAN MINUS 4 DEG
C ACROSS NRN IN INTO THE BEH AREA.  THE UPPER LEVEL
LOW WAS NOW OVER WI...AND MOVING EAST.  A SECOND LINE
OF SHOWERS AND THUNDERSTORMS SHOULD DEVELOP OVER
ERN LAKE MI AND STRENGTHEN AS IT MOVE ACROSS SOUTHWEST
LOWER MI THIS AFTERNOON.  ILX 12Z SOUNDING WAS VERY
DRY ABOVE 900 MB AND PRECIPITABLE WATER VALUES ARE UNDER
AN INCH.  THUS THE LINE OF STORMS THAT DOES DEVELOP
SHOULD BE NARROW.  WITH THE LOWERING WET BULB ZERO
VALUES AND INCREASING MID LEVEL WIND FIELDS ASSOCIATED
WITH THE APPROACHING UPPER LOW...SOME LARGE HAIL AND
DAMAGING WINDS APPEAR POSSIBLE FOR MUCH OF SOUTHWEST
LOWER MI.  WILL NEED MONITOR TRENDS THROUGH THE AFTERNOON.

.GRR...NONE.

MJS
Hazardous weather outlook, Jun 8, 11:16 AM EST, 1 hour 24 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-091000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1216 PM EDT SUN JUN 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS NOW ACROSS
ALL OF SOUTHWEST LOWER MICHIGAN...THIS AFTERNOON.  THE
COMBINATION OF SUNSHINE AND INCREASING MOISTURE WILL DESTABILIZE
THE ATMOSPHERE...THIS AFTERNOON.  A COLD FRONT WILL PUSH THROUGH
SOUTHWEST LOWER MICHIGAN DURING THIS TIME.  THUNDERSTORMS ARE
EXPECTED TO FORM ALONG THIS FRONT. THE CONVECTION WILL BE
ENHANCED BY THE PASSAGE OF AN UPPER LEVEL LOW PRESSURE SYSTEM.

THE PRIMARY THREATS ARE HAIL UP TO AN INCH IN DIAMETER...AND
DAMAGING WINDS UP TO 70 MPH.  THE MAIN TIME FRAME FOR SEVERE
THUNDERSTORMS IS BETWEEN 1 AND 6 PM.  THE ESTIMATED STORM
MOTION IS NORTHEAST AT 40 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COLD FRONT WILL MOVE ACROSS LOWER MICHIGAN LATER IN THE DAY ON
TUESDAY AND THIS WILL AGAIN RESULT IN THE RISK OF ISOLATED SEVERE
THUNDERSTORMS DURING TUESDAY AFTERNOON AND EVENING. WIND DAMAGE
WOULD BE THE GREATEST THREAT.

THE THUNDERSTORMS WE EXPECTED ON THURSDAY AND FRIDAY HAVE BEEN
DELAYED TO OVER THE WEEKEND.  AT THAT POINT THE WARM AIR COMING
NORTH FOR THE GULF WILL CONVERGE ON COOLER AIR MOVING SOUTH FROM
CANADA.  THIS BOUNDARY WILL BECOME STATIONARY NEAR LOWER MICHIGAN.
THUS THE CHANCE FOR MORE STRONG THUNDERSTORMS RETURNS YET AGAIN.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS...SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/GRR/ (ALL LOWER CASE)

MJS

In the hours before

Special weather statement, Jun 8, 12:26 PM EST, 14 minutes before
MIZ038>040-044>046-051-052-056>059-064>067-071>074-082300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
126 PM EDT SUN JUN 8 2003

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 700 PM EDT SUNDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES

IN WEST CENTRAL MICHIGAN
     LAKE AND NEWAYGO

IN CENTRAL MICHIGAN
     OSCEOLA...CLARE...ISABELLA...MECOSTA...MONTCALM AND GRATIOT

IN SOUTHWEST MICHIGAN
     KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA

IN SOUTH CENTRAL MICHIGAN
     IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

MJS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 hail, 5 thunderstorm wind, 2 tornado. Local standard time, as filed.

Hail, Allegan

When
June 8, 12:40 PM EST to 12:55 PM EST
Where
Allegan County, Allegan
Measured
1.75 in hail
Property damage
$50,000
Crop damage
$50,000
Reported by
NWS STORM SURVEY
Coordinates
44.100, -85.450

Reports of one to as large as one and three quarters inch diameter hail were received from Allegan.

Hail, Allegan

When
June 8, 1:04 PM EST to 1:15 PM EST
Where
Allegan County, Dorr
Measured
1 in hail
Property damage
$25,000
Crop damage
$25,000
Reported by
NWS STORM SURVEY
Coordinates
42.767, -84.883

One inch diameter hail was reported in Dorr and three quarters inch hail fell in Wayland.

Hail, Kent

When
June 8, 1:08 PM EST to 1:20 PM EST
Where
Kent County, Kentwood
Measured
1.25 in hail
Property damage
$100,000
Crop damage
$25,000
Reported by
NWS STORM SURVEY
Coordinates
42.450, -84.433

Three quarters to one inch diameter hail was reported in Kentwood. The same storm produced a report of one and one quarters inch hail in Cascade and three quarters inch hail in Ada as it moved east across southern Kent county.

Hail, Mecosta

When
June 8, 2:15 PM EST
Where
Mecosta County, Barryton
Measured
0.75 in hail
Property damage
$20,000
Crop damage
$20,000
Reported by
NWS STORM SURVEY
Coordinates
42.533, -85.850

A report of three quarters inch hail was received from Barryton.

Hail, Ionia

When
June 8, 2:17 PM EST
Where
Ionia County, Ionia
Measured
0.75 in hail
Property damage
$25,000
Crop damage
$20,000
Reported by
NWS STORM SURVEY
Coordinates
42.733, -85.717

Three quarters inch diameter hail was reported five miles northwest of Ionia. An isolated report from the same location indicated that a lone tree had been blown down.

Hail, Clare

When
June 8, 2:50 PM EST
Where
Clare County, Clare
Measured
1 in hail
Property damage
$30,000
Crop damage
$25,000
Reported by
NWS STORM SURVEY
Coordinates
42.933, -85.750

A report of one inch diameter hail was received from Clare.

Hail, Gratiot

When
June 8, 2:50 PM EST
Where
Gratiot County, Perrinton
Measured
0.75 in hail
Property damage
$20,000
Crop damage
$20,000
Reported by
NWS STORM SURVEY
Coordinates
43.750, -85.150

A severe thunderstorm produced three quarters inch diameter hail in Perrinton.

Thunderstorm Wind, Ingham

When
June 8, 3:00 PM EST
Where
Ingham County, Leslie
Measured
53 kt (61 mph) estimated gust
Property damage
$15,000
Reported by
NWS STORM SURVEY
Coordinates
42.983, -85.067

A severe thunderstorm wind gust blew a tree down and also blew some siding and shingles off of a home five miles northeast of Leslie.

Thunderstorm Wind, Clinton

When
June 8, 3:00 PM EST
Where
Clinton County, Hubbardston
Measured
53 kt (61 mph) estimated gust
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
43.817, -84.767

Several large tree limbs were blown down three miles east of Hubbardston.

Thunderstorm Wind, Kalamazoo

When
June 8, 4:30 PM EST
Where
Kalamazoo County, Kalamazoo
Measured
53 kt (61 mph) estimated gust
Property damage
$25,000
Reported by
NWS STORM SURVEY
Coordinates
43.183, -84.683

A tree was blown down onto a house in Kalamazoo.

Hail, Lake

When
June 8, 4:35 PM EST
Where
Lake County, Baldwin
Measured
0.75 in hail
Property damage
$20,000
Crop damage
$20,000
Reported by
NWS STORM SURVEY
Coordinates
42.450, -84.433

Three quarters inch diameter hail was reported three miles south of Baldwin.

Tornado, Osceola

When
June 8, 4:51 PM EST
Where
Osceola County, Tustin
Rating
F0
Path length
0.1 mi
Path width
30 yd
Reported by
NWS STORM SURVEY
Coordinates
43.100, -84.867

A very brief touchdown of a tornado was received from Rose Lake. The touchdown only lasted for a few seconds and no damage was observed.

Thunderstorm Wind, Barry

When
June 8, 5:07 PM EST
Where
Barry County, Delton
Measured
53 kt (61 mph) estimated gust
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
42.283, -85.567

Two trees were blown down by a severe thunderstorm wind gust in Delton.

Hail, Eaton

When
June 8, 5:25 PM EST to 5:36 PM EST
Where
Eaton County, Bellevue
Measured
0.75 in hail
Property damage
$20,000
Crop damage
$20,000
Reported by
NWS STORM SURVEY
Coordinates
43.900, -85.850

Three quarters inch hail was reported in Bellevue and also two miles east of Grand Ledge.

Hail, Osceola

When
June 8, 5:28 PM EST
Where
Osceola County, Tustin
Measured
0.75 in hail
Property damage
$20,000
Crop damage
$20,000
Reported by
NWS STORM SURVEY
Coordinates
44.100, -85.450

A report of three quarters inch hail was received two miles east southeast of Tustin.

Tornado, Eaton

When
June 8, 5:45 PM EST
Where
Eaton County, Mulliken
Rating
F0
Path length
0.2 mi
Path width
30 yd
Property damage
$2,000
Reported by
NWS STORM SURVEY
Coordinates
42.500, -85.400

A very brief tornado touchdown was reported in Mulliken, where a wooden swingset was displaced ten feet, the tops of two large pine trees were snapped off, and several five to six inch diameter limbs were blown down. The tornado was classified as a F0.

Thunderstorm Wind, Ingham

When
June 8, 6:05 PM EST
Where
Ingham County, Leslie
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
NWS STORM SURVEY
Coordinates
42.450, -85.017

A severe thunderstorm wind gust blew several trees down, removed some shingles from homes, and blew a few bricks across a street five miles east of Leslie.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyThe tornado archive for Michigan, 2003Warnings in Michigan, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365293, 5365294, 5365295, 5364557, 5364640, 5364641, 5364642, 5364643, 5364644, 5364645, 5364646, 5364647, 5364648, 5364649, 5364650, 5364651, 5364652.